Ohio, 2010

Hail and Damaging Winds in Ohio, July 18, 2010

July 18, 2010 · NWS ILN · 4 events in 3 counties and zones

Scattered thunderstorms moved across Ohio during the afternoon hours of July 18th. The main threats from these storms were wind and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms moved across Ohio during the afternoon hours of July 18th. The main threats from these storms were wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 18, 12:44 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 18, 12:44 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
144 PM EDT SUN JUL 18 2010

.SYNOPSIS...
A COLD FRONT WILL DROP DOWN OUT OF THE GREAT LAKES AND INTO THE
OHIO VALLEY THROUGH TONIGHT. THE FRONT WILL THEN STALL OUT ACROSS
THE REGION THROUGH MID WEEK. THIS WILL RESULT IN A CHANCE OF
THUNDERSTORMS FOR THE NEXT SEVERAL DAYS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STILL NOT THE MOST STRAIGHTFORWARD SHORT TERM FORECAST GIVEN
CONVECTIVE UNCERTAINTIES. SINCE 7 AM...HAVE SEEN SLOW UPTICK IN
AREAL COVERAGE/INTENSITY OF SCATTERED THUNDERSTORMS MAINLY IN
EASTERN INDIANA BUT SPREADING SLOWLY EAST TOWARD THE I-75 CORRIDOR
IN WRN OHIO. THIS APPEARS TO BE FORCED BY WEAK LOW LEVEL WARM AND
MOIST ADVECTION PER SHORT TERM RUC FORECASTS AND THERMAL FIELDS.
DON/T THINK THERE IS AN IMMEDIATE SEVERE THREAT HERE BUT WITH EACH
HOUR THE INSTABILITY WILL BUILD AS WILL THE DEEP SHEAR AS
SHORTWAVE TROUGH OVER GREAT LAKES MOVES CLOSER. STORMS MOVING INTO
DARKE COUNTY ARE HINTING AT SOME WIND POTENTIAL AS WE SPEAK PER
DAYTON TDWR RADAR DATA SO WE WILL NEED TO MONITOR FOR A FEW
STRONG/SEVERE STORMS LATE THIS MORNING INTO THE AFTERNOON.

STILL A GOOD SIGNAL THAT IL/MO CURRENT MCS DIVES TO THE
WEST/SOUTHWEST OF FORECAST AREA THIS MORNING WITH REDEVELOPMENT
THIS AFTERNOON OVER WESTERN IND/ERN IL...BECOMING A LINEAR
CONVECTIVE SYSTEM AS IT SPREADS INTO WESTERN PORTIONS OF FORECAST
AREA VERY LATE THIS AFTERNOON/EVENING. DESPITE 3KM HRRR NOT DOING
WELL AT ALL WITH CURRENT SCT ACTIVITY MENTIONED ABOVE...IT IS
HANDING IL/MO MCS WELL AND HAS BEEN IN STRONG AGREEMENT WITH ITS
9-15HR FORECAST OF THE MCS EXPECTED INTO THE AREA LATE THIS
AFTERNOON EVENING. THIS WILL HAVE THREATS OF WIND PRIMARILY...BUT
SOME HAIL POTENTIAL GIVEN AMPLE MLCAPE AND STILL SOMEWHAT DECENT
LAPSE RATES. ALREADY INCREASED RAIN CHANCES TODAY OVER WRN AREAS
FOR CURRENT SCT ACTIVITY AND MAY NEED TO FURTHER BUMP LATE
AFTERNOON/EARLY EVENING CHANCES ONCE MCS SHOWS ITS FACE OFF TO THE
WEST. TEMPS LOOK OK...THOUGH MAY BE A TAD WARM GIVEN AMOUNT OF
ACCAS/CIRRUS DEBRIS CURRENTLY MOVING INTO INDIANA/WRN OH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
BETTER CHANCE FOR PCPN WILL SPREAD IN FROM THE NORTH THIS EVENING
AS FRONT SAGS DOWN INTO UNSTABLE AIRMASS ACROSS OUR REGION. WILL
RAISE POPS UP INTO LIKELY CATEGORY FOR THIS EVENING ACROSS THE
NORTH AND THEN SPREAD THEM SOUTH OVERNIGHT. BEST CHANCE FOR ANY
SEVERE STORMS APPEARS TO BE THIS EVENING AS STRENGTHENING 40-50 KNOT
MID LEVEL JET MAY BE SUPPORTIVE OF A DAMAGING WIND THREAT.

IT LOOKS LIKE THE COLD FRONT MAY STALL OUT ACROSS OUR AREA THROUGH
THE DAY ON MONDAY AND THEN BEGIN TO LIFT SLOWLY BACK TO THE
NORTH. WE WILL REMAIN IN FAIRLY PROGRESSIVE WESTERLY FLOW THROUGH
TUESDAY WITH SEVERAL IMPULSES MOVING EAST ACROSS OUR AREA. TIMING
IS DIFFICULT BUT IT GENERALLY LOOKS LIKE CHANCE POPS THROUGH MUCH
OF THE REMAINDER OF THE SHORT TERM PERIOD.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MODELS ARE IN GOOD AGREEMENT AT THE BEGINNING OF THE PERIOD. LOW
PRESSURE CENTER IS LOCATED IN WRN NY WITH CDFNT RUNNING BACK SW
INTO THE FA. MODELS STALL THIS FNT ACRS THE FA FOR THE MAJORITY OF
THE PERIOD. BY THURSDAY NIGHT INTO FRIDAY...GFS BRINGS A H5 WAVE
ACROSS THE NRN PLAINS INTO THE UPPER GREAT LAKES. THIS CAUSES A
MORE SIGNIFICANT LOW TO FORM ON THE GFS. GFS SWINGS CDFNT THRU THE
FA ON SATURDAY. MEANWHILE THE ECMWF AND THE DGEX TO SOME EXTENT
LEAVES THE FNT STATIONARY INTO SATURDAY.

SO WITH THAT ALL SAID. KEPT CHC POPS FOR MUCH OF THE PERIOD. WENT
HIGHER CHC POPS DURING THE DAY VERSUS THE NIGHT.

FOR TEMPS...WENT A MODEL BLEND OF CANADIAN/ECMWF/HPC.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
NEW 18Z TAF FORECASTS AREN/T VERY SPECIFIC IN REGARDS TO ISOLD/SCT
TSRA ACROSS SWRN OH/IND THIS AFTERNOON. JUST INCLUDED A CB AND/OR
VCSH AT MOST SITES AND WILL AMEND AS NECESSARY IF ONE APPEARS
HEADED FOR A TAF SITE. LARGER SCALE THOUGHTS STILL INCLUDE
INCREASING INDIANA STORMS INTO A LARGER CONVECTIVE SYSTEM/LINE
THAT SWEEPS ACROSS THE TAF SITES THIS EVENING. TIMING/COVERAGE
THOUGH VERY UNCERTAIN AND STILL HEDGE WITH CB FOR NOW UNTIL LINE
FORMS AND WE CAN BETTER DELINEATE THE TIMING. WORRIED ABOUT ABOUT
MVFR/IFR FOG IN THE VERY MOIST BOUNDARY LAYER IN STORMS WAKE.
INTRODUCED MVFR AT ALL SITES EXCEPT KLUK...WHERE IFR VSBYS WERE
INDICATED.

OUTLOOK...THUNDERSTORMS POSSIBLE MONDAY THROUGH THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...BINAU
SHORT TERM...JGL
LONG TERM...SITES
AVIATION...BINAU
Hazardous weather outlook, Jul 18, 4:04 AM EST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
504 AM EDT SUN JUL 18 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-190915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
504 AM EDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL DROP DOWN INTO THE REGION TONIGHT. AHEAD OF THIS
FRONT...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD LATE THIS AFTERNOON AND EVENING. OCCASIONAL SHOWERS AND
THUNDERSTORMS WILL THEN CONTINUE INTO THE OVERNIGHT HOURS. SOME
OF THE STORMS MAY BECOME SEVERE THIS EVENING...WITH DAMAGING
WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Jul 18, 12:39 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
139 PM EDT SUN JUL 18 2010

OHZ053>055-063-064-181845-
FAYETTE OH-PICKAWAY OH-CLARK OH-MADISON OH-FRANKLIN OH-
139 PM EDT SUN JUL 18 2010

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN...
MADISON...SOUTHEASTERN CLARK...NORTHWESTERN PICKAWAY AND NORTHWESTERN
FAYETTE COUNTIES THROUGH 245 PM EDT...

AT 133 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR SOUTH
SOLON...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE NICKEL SIZE HAIL.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MOUNT STERLING...LONDON
AND CHOCTAW LAKE.

ALSO...MIDWAY...MADISON LAKE...DERBY...BIG PLAIN...LAFAYETTE...
ORIENT...HARRISBURG AND LILLY CHAPEL ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 3980 8310 3956 8353 3967 8367 3975 8365
      4004 8347

BINAU
Special weather statement, Jul 18, 1:37 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
237 PM EDT SUN JUL 18 2010

OHZ055-056-065-181930-
FAIRFIELD OH-FRANKLIN OH-LICKING OH-
237 PM EDT SUN JUL 18 2010

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LICKING...FRANKLIN
AND NORTHWESTERN FAIRFIELD COUNTIES THROUGH 330 PM EDT...

AT 236 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
URBANCREST...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...COLUMBUS...BEXLEY...
GROVEPORT...GAHANNA...CANAL WINCHESTER...REYNOLDSBURG...
PICKERINGTON...SUMMIT STATION...PATASKALA AND BALTIMORE.

ALSO...VALLEYVIEW...MARBLE CLIFF...GRANDVIEW HEIGHTS...LOCKBOURNE...
OBETZ...WHITEHALL...BLACKLICK ESTATES AND BRICE ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 4012 8271 3982 8257 3980 8308 3999 8320

BINAU

The radar

The Cincinnati radar (KILN), 97 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 18, 2:01 PM EST to 2:16 PM EST
Where
Franklin County, 1.93 mi WNW of East Columbus
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.988, -82.955

Trees and large limbs were reported down due to damaging thunderstorm winds. A billboard was also bent in half due to the storms.

Hail, Fairfield

When
July 18, 3:45 PM EST to 3:49 PM EST
Where
Fairfield County, Baltimore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.850, -82.600

Hail, Clark

When
July 18, 3:45 PM EST to 3:49 PM EST
Where
Clark County, Springfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.920, -83.800

Thunderstorm Wind, Fairfield

When
July 18, 4:05 PM EST to 4:09 PM EST
Where
Fairfield County, 7 mi SW of Pleasantville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.748, -82.613

Trees were reported down and minor roof damage occurred due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245603, 245604, 245605, 245606.